With the introduction of automated and direct assays of total cholesterol (TC), triglycerides (TG), high- and low-density lipoprotein cholesterol (HDL-C, LDL-C), the use of lipoprotein electrophoresis (LPE) has become less popular. However, in our experience, LPE remains a helpful and relatively simple tool that provides qualitative assessment of the nature of an underlying lipid disorder. In this brief study, a case of L-asparaginase-induced chylomicronaemia syndrome demonstrates the importance of LPE in revealing underlying lipid changes.
Since its discovery in 1953 by Kidd,1 L-asparaginase has been incorporated in many combination chemotherapy protocols for the treatment of haematological malignancy, in particular acute lymphoblastic leukaemia (ALL) and non-Hodgkin's lymphoma. However, L-asparaginase has various side effects. Gastrointestinal disturbances, acute pancreatitis without hypertriglyceridaemia, haematological changes (thrombosis, leucopenia, bone marrow depression), nephrotoxicity, hepatotoxicity, somnolence, CNS agitation, convulsion and even coma have been reported.2,3
Disturbance of lipid metabolism is another complication not uncommonly seen.4-6 Parsons et al.5 reported that 67% of newly diagnosed children with ALL had fasting TG >2.6 mmol/L during L-asparaginase therapy. Severe hypertriglyceridaemia up to 103 mmol/L has been reported during combination treatment with corticosteroids and L-asparaginase,6 serum TG >12 mmol/L is a major risk for acute pancreatitis, and a fatal case of acute necrotising pancreatitis three days after L-asparaginase treatment for leukaemia has been reported.7
It is postulated that L-asparaginase inhibits the activity of lipoprotein lipase (LPL) and is also associated with a decrease in apo CII concentration (the essential activator of LPL), as well as an increase in its inhibitor, apo CIII.8 Moreover, it is suggested that decrease in the apo CII/CIII ratio in hypertriglyceridaemia may cause resistance to LPL and therefore be a part of the pathogenesis of hypertriglyceridaemia.9,10 However, the detailed mechanism remains to be elucidated.
The patient discussed here is a 10-year-old boy with newly diagnosed T-cell ALL receiving L-asparaginase combination chemotherapy. The maintenance regimen included intravenous allopurinol, prednisolone, vincristine, daunorubicin, L-asparaginase, and intrathecal methotrexate and cytarabine. L-asparaginase was given at 5000 units/m^sup 2^ intravenously over one hour every three days for eight doses, starting on day 12 of the regime.
The patient's lipid profile was only checked two days after completion of treatment, when blood taken for routine blood tests appeared to be lipaemic. Measurements for TG and TC gave results of 30 mmol/L and 6.4 mmol/L, respectively. Common secondary causes of hyperlipidaemia (e.g., hypothyroidism, diabetes and obesity) were excluded, and he had no family history of lipid disorder. Plasma amylase was within the reference range. Subsequently, serial lipid profiles were performed to monitor the patient's progress (Table 1).
Lipoprotein electrophoresis was performed using a commercial system (Beckman Paragon; Fig. 1). Samples (5 µL) were run in barbitol buffer (pH 8.6) at 100 V for 45 min and the lipoprotein fractions were stained with Sudan Black B.
Triglyceride peaked at 60.6 mmol/L on day 3 after completion of L-asparaginase therapy and fell progressively and rapidly afterwards. Initial hypertriglyceridaemia was attributed to the accumulation of chylomicrons, as indicated by the corresponding LPE, compatible with Fredrickson's World Health Organization classification of type I hyperlipidaemia or chylomicronaemia syndrome.
Chylomicrons contain >90% dietary triglycerides and some unesterified cholesterol. It is postulated that asparaginase, which has a plasma half-life of 4-15 hours,11 inhibits LPL, resulting in decreased clearance of chylomicrons and resultant severe hypertriglyceridaemia.8 In the case reported here, the lipid changes were transient and reversible, with the lipid profile returning to normal within two weeks. So, it would appear that LPL activity recovers gradually as the inhibitory effects of L-asparaginase wear off, and enzyme levels return to normal after the drug is discontinued.
Triglycerides in the chylomicrons are hydrolysed and cholesterol is taken up by HDL for esterification and transfer to other lipoprotein fractions (e.g., chylomicron remnants and intermediate-density lipoprotein particles). This mechanism could explain the reciprocal increase of TC and non-HDL-C fractions that occurred concurrently with the fall in TG, and was demonstrated by serial changes in corresponding LPE pattern.
High-throughput automated assays for lipid testing are convenient to use and readily accessible. However, LPE retains a useful role in the investigation of lipid disorders by providing qualitative information that may be missed when samples are only analysed for TC, TG, HDL-C and LDL-C levels by an automated assay method. Here, underlying changes in lipid metabolism in a patient with L-asparaginase-induced chylomicronaemia syndrome were demonstrated, as was the value of serial LPE.
1 Kidd JG. Regression of transplanted lymphomas induced in vivo by means of normal guinea pig serum - course of transplanted cancers of various kinds in mice and rats given guinea pig serum or rabbit serum. J Exp Med 1953; 98: 565-82.
2 Kieslich M, Porto L, Lanfermann H et al. Cerebrovascular complications of L-asparaginase in the therapy of acute lymphoblastic leukemia. J Pediatr Hematol Oncol 2003; 25: 484-7.
3 Oettgen HF, Stephenson PA, Schwartz MK et al. Toxicity of E. coli L-asparaginase. Cancer 1970; 25: 253-78.
4 Meyer B, Hagen W, Scheithauer W et al. L-asparaginase-associated hyperlipidemia with hyperviscosity syndrome in a patient with T-cell lymphoblastic lymphoma. Ann Oncol 2003; 14: 658-9.
5 Parsons SK, Skapek SX, Neufeld EJ et al. Asparaginase-associated lipid abnormalities in children with acute lymphoblastic leukemia. Blood 1997; 89: 1886-95.
6 Hoogerbrugge N, Jansen H, Hoogerbrugge PM. Transient hyperlipidemia during treatment of ALL with L-asparaginase is related to decreased lipoprotein lipase activity. Leukemia 1997; 11: 1377-9.
7 Tiao MM, Chuang JH, Ko SF et al. Pancreatitis in children: clinical analysis of 61 cases in southern Taiwan. Chang Gung Med J 2002; 25: 162-8.
8 Tozuka M, Yamauchi K, Hidaka H et al. Characterization of hypertriglyceridemia induced by L-asparaginase therapy for acute lymphoblastic leukemia and malignant lymphoma. Ann Clin Lab Sci 1997; 27: 351-7.
9 Carlson LA, Ballantyne D. Changing relative proportions of apolipoproteins CII and CIII of very low density lipoproteins in hypertriglyceridaemia. Atherosclerosis 1976; 23: 563-8.
10 Ginsberg HN, Le NA, Goldberg IJ et al. Apolipoprotein B metabolism in subjects with deficiency of apolipoproteins CIII and AI. Evidence that apolipoprotein CIII inhibits catabolism of triglyceride-rich lipoproteins by lipoprotein lipase in vivo. J Clin Invest 1986; 78: 1287-95.
11 Muller HJ, Boos J. Use of L-asparaginase in childhood ALL. Crit Rev Oncol Hematol 1998; 28: 97-113.
C. M. MAK, R. W. C. PANG, G. C. F. CHAN*, W. K. WONG and S. TAM
Division of Clinical Biochemistry, Queen Mary Hospital; and * Department of Pediatrics and Adolescent Medicine, The University of Hong Kong, Hong Kong SAR, China
Correspondence to: Dr. Chloe M. Mak
KLG136, Division of Clinical Biochemistry, Queen Mary Hospital, 102 Pokfulam Road, Hong Kong
Copyright Step Publishing Ltd. 2005
Provided by ProQuest Information and Learning Company. All rights Reserved